Hail, Atoka
- When
- July 14, 3:50 PM CST
- Where
- Atoka County, Boggy Depot State Park
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.320, -96.310
Strong instability developed across parts of Oklahoma during the late afternoon. Despite weak wind shear, severe pulse storms developed during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong instability developed across parts of Oklahoma during the late afternoon. Despite weak wind shear, severe pulse storms developed during the late afternoon and evening hours. Storms produced large hail and damaging winds across parts of central and southern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 1:39 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 239 PM CDT SAT JUL 14 2012 .DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AGAIN THIS AFTERNOON...MAINLY EAST OF I-35. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING AND WILL BE MOST WIDESPREAD IN SERN AREAS NEAR WEAK UPPER CIRCULATION DRIFTING NWD NEAR THE ARKLATEX. MODELS ARE SIMILAR IN TRACKING WEAK LOW WWD ACROSS TX/SRN OK THE NEXT FEW DAYS AND AS A RESULT WILL CONTINUE WITH LOW POPS FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. HOT TEMPERATURES WITH LITTLE CHANCE FOR RAIN EXPECTED THROUGH THE REMAINDER OF THE COMING WEEK AS UPPER RIDGE BEGINS TO BUILD BACK OVER THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 96 71 93 / 20 10 10 10 HOBART OK 71 99 70 95 / 10 10 10 10 WICHITA FALLS TX 72 97 71 95 / 10 20 20 20 GAGE OK 68 99 67 97 / 10 10 0 10 PONCA CITY OK 74 98 73 96 / 20 10 10 10 DURANT OK 71 90 70 92 / 20 20 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/02
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUL 14 2012
OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF INTERSTATE 35.
DISCUSSION...
DAYTIME HEATING COMBINED WITH COOLER TEMPERATURES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH AN UPPER LEVEL
TROUGH WILL ONCE AGAIN RESULT THUNDERSTORMS DEVELOPING THIS
AFTERNOON. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN ACROSS THE
EASTERN PORTION OF THE FORECAST AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE WIND GUSTS
NEAR 40 TO 50 MPH AND LOCALIZED HEAVY RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
AT LEAST A LOW CHANCE OF STORMS WILL EXIST EACH THROUGH MONDAY
ACROSS SOUTHEAST OKLAHOMA. SEVERE STORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES CAN BE EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO BE OUTDOORS TO PREVENT
HEAT RELATED ILLNESS OR INJURY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT SUNDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT JUL 14 2012
OKZ043-048-142130-
ATOKA OK-COAL OK-
357 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA AND
EASTERN COAL COUNTIES UNTIL 430 PM CDT...
AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARDVILLE...
MOVING SOUTHWEST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...STRINGTOWN...PHILLIPS...WARDVILLE...CHOCKIE AND
ATOKA RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3436 9614 3464 9632 3469 9609 3468 9609
3468 9605 3468 9599 3455 9590
TIME...MOT...LOC 2052Z 60DEG 16KT 3461 9601
CMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SAT JUL 14 2012
OKZ032-043-048-052-142200-
BRYAN OK-ATOKA OK-COAL OK-HUGHES OK-
421 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRYAN...
SOUTHWESTERN ATOKA...COAL AND SOUTHERN HUGHES COUNTIES UNTIL 500
PM CDT...
AT 417 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM STUART TO LEHIGH TO LANE...MOVING SOUTHWEST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...CADDO...TUSHKA...LEHIGH...STUART...CANEY...
PHILLIPS...CENTRAHOMA...GERTY...OLNEY...LANE...BOGGY DEPOT STATE
PARK AND BENTLEY.
LAT...LON 3410 9626 3436 9636 3488 9638 3495 9609
3468 9609 3467 9606 3449 9608 3430 9591
TIME...MOT...LOC 2117Z 67DEG 13KT 3487 9611 3447 9615 3434 9603
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SAT JUL 14 2012
OKZ052-142230-
BRYAN OK-
441 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BRYAN COUNTY UNTIL 530
PM CDT...
AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOPER...
MOVING SOUTHWEST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
BENNINGTON.
LAT...LON 3384 9578 3386 9581 3384 9584 3389 9594
3386 9594 3385 9598 3387 9600 3384 9601
3386 9601 3386 9606 3396 9610 3413 9594
3395 9594 3387 9584 3387 9576 3385 9576
TIME...MOT...LOC 2136Z 39DEG 8KT 3403 9574
WRThe Norman radar (KTLX), 143 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
The wind gust blew over a sycamore tree of 2 feet in diameter. No other damage was reported.
No damage was reported.
Widespread wind damage was reported in Marlow. Numerous trees were blown down with power lines and poles downed. Hail up to the size of tennis balls combined with the winds also damaged roofs and took out windows of homes. Wind gusts were estimated to be greater than 70 mph. Monetary damage estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386239, 386243, 386240, 386241, 386244, 386242, 386245.